Texas, 2012

Drought in Texas, July 17 to 31, 2012

July 17 to 31, 2012 · NWS FWD · 3 events in 3 counties and zones

With little rain during the month, drought conditions worsened for Montague, Wise, and Jack County and these locations were classified in a severe drought (D2) by the end of the month.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$3,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

With little rain during the month, drought conditions worsened for Montague, Wise, and Jack County and these locations were classified in a severe drought (D2) by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 16, 10:36 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 16, 10:36 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1136 PM CDT MON JUL 16 2012

.AVIATION...
STORMS HAVE ENDED AND OUTFLOW BOUNDARIES ARE NO LONGER WELL
DEFINED. THIS LEAVES SURFACE WINDS FROM THE SOUTH AROUND 5 TO 10
KNOTS. THE MAIN CONCERN OVERNIGHT WILL BE THE POTENTIAL FOR LOW
MVFR STRATUS. HIGH RESOLUTION MODEL GUIDANCE IS MORE CONSISTENT
ON DEVELOPING THE LOW CLOUDS OVER WACO NEAR DAYBREAK. THE MAV/LAMP
DOES BRING IN BRIEF RESTRICTIONS TO DFW...BUT AM NOT CONFIDENT
ENOUGH TO MENTION IN THE TAFS. CLOUD BASES OF ANY STRATUS OVER
WACO OR DFW WILL BE NEAR 1KFT. THE CLOUDS ARE EXPECTED TO BE THIN
AND SHOULD QUICKLY BURN OFF WITH SOME HEATING. CHANCES OF SHOWERS
AND STORMS TOMORROW ARE TOO LOW TO MENTION AT THIS TIME AND THE
EXPECTED COVERAGE TOMORROW SHOULD BE LESS THAN TODAY. WINDS WILL
PREVAIL FROM THE SOUTH BUT COULD CHANGE BRIEFLY IF ANY OUTFLOW
BOUNDARIES MOVE THROUGH A TERMINAL.

85/NH

&&

.PREV DISCUSSION... /ISSUED 239 PM CDT MON JUL 16 2012/
SATELLITE IMAGERY SHOWS AN ELONGATED MID AND UPPER LOW NOW
SPINNING JUST WEST OF NORTH TEXAS COUNTIES. THE MOST INTENSE
CONVECTION APPEARS TO BE OCCURRING JUST WEST OF THE AREA BENEATH
THE COOLEST AIR ALOFT...SIMILAR TO WHAT WE EXPERIENCED LOCALLY
YESTERDAY AFTERNOON AND EVENING. NONETHELESS...SHOWERS AND A FEW
STORMS HAVE STILL DEVELOPED THIS AFTERNOON ACROSS NORTH TEXAS
WHERE PLENTY OF MOISTURE IS STILL AVAILABLE. COVERAGE TODAY HAS
REMAINED MORE ISOLATED IN NATURE AND SO FAR STORM INTENSITY HAS
BEEN LOWER.

A FEW STRONG STORMS ARE STILL TO LIKELY OCCUR THIS AFTERNOON...AND
THE STRONGEST STORMS AND BEST COVERAGE WILL BE OVER OUR WESTERN-
MOST COUNTIES WHERE BEST UPPER LEVEL SUPPORT RESIDES. RADAR AND
SATELLITE TRENDS INDICATE AN AREA OF ENHANCED DEVELOPMENT DURING
THE PAST HOUR FROM EASTLAND COUNTY NORTHEASTWARD TO NEAR
BOWIE....AND OUTFLOW FROM THESE STORMS COULD PRODUCE GUSTS AROUND
40 MPH MAINLY WEST OF I 35/35W BETWEEN NOW AND THE TIME THINGS
BEGIN SETTLING DOWN JUST PRIOR TO SUNSET.

SIMILAR CONDITIONS ARE EXPECTED AGAIN TOMORROW AS THE UPPER LOW
SHIFTS SLOWLY SOUTHWEST TOWARDS THE TEXAS/MEXICO BORDER NEAR DEL
RIO. COVERAGE WILL PROBABLY BE EVEN LESS AS SUBSIDENCE FROM AN
AN UPPER RIDGE BUILDS IN FROM THE EAST ON THE HEELS OF THE
DEPARTING UPPER LOW. WILL KEEP THE 20 POPS IN FOR ALL BUT THE
NORTHERN MOST COUNTIES...WITH TIMING BEING IN THE AFTERNOON
DURING OPTIMAL SURFACE HEATING.

MOISTURE WILL LINGER ACROSS THE AREA FOR THE REST OF THE
WEEK...BUT RAIN CHANCES WILL BE SLIM TO NONE AS THE UPPER RIDGE
PARKS OVER THE PLAINS. THE BEST CHANCE FOR AN OUTSIDE SHOWER WOULD
BE IF THE SEABREEZE PUNCHES INLAND INTO THE SOUTHEAST COUNTIES
DURING THE AFTERNOON...WHICH WOULD KICK OFF A FEW ISOLATED STORMS.
TEMPERATURES WILL BE REBOUNDING TO MORE TYPICAL JULY READINGS AS
HIGHS APPROACH TRIPLE DIGITS BY THE WEEKEND.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  75  96  77  96  77 /  20  20  10  10  10
WACO, TX              74  94  74  95  75 /  10  20  10  10  10
PARIS, TX             72  94  74  94  73 /  10  10  10  10  10
DENTON, TX            72  97  75  96  74 /  20  10  10  10  10
MCKINNEY, TX          73  94  73  95  73 /  20  10  10  10  10
DALLAS, TX            76  95  77  96  78 /  20  20  10  10  10
TERRELL, TX           73  95  74  94  74 /  20  20  10  10  10
CORSICANA, TX         73  94  74  94  75 /  10  20  10  10  10
TEMPLE, TX            72  94  73  94  74 /  10  20  10  10  10
MINERAL WELLS, TX     69  96  71  96  72 /  20  20  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

85/85
Hazardous weather outlook, Jul 16, 1:48 PM CST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
248 PM CDT MON JUL 16 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
248 PM CDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
THROUGH THIS EVENING. GUSTY WINDS AND FREQUENT LIGHTNING WILL BE
THE MAIN THREATS ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH TEXAS
TUESDAY AFTERNOON.  GUSTY WINDS AND FREQUENT LIGHTNING WILL BE THE
MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAVANAUGH

In the hours before

Special weather statement, Jul 16, 6:28 PM CST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
728 PM CDT MON JUL 16 2012

TXZ116-129-130-170100-
EASTLAND TX-ERATH TX-PALO PINTO TX-
728 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN EASTLAND COUNTY
  NORTHWESTERN ERATH COUNTY
  SOUTHERN PALO PINTO COUNTY

AT 727 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL 13 MILES NORTH OF
STEPHENVILLE...OR BETWEEN HUCKABY AND STRAWN...MOVING NORTHEAST AT
20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GORDON...HUCKABAY AND MORGAN
MILL.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 45 MPH CAN BE EXPECTED FROM THIS STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 3252 9856 3269 9857 3269 9806 3250 9807
      3227 9817 3228 9850 3227 9856 3244 9861
TIME...MOT...LOC 0027Z 211DEG 18KT 3243 9822

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Montague

When
July 17, 12:00 AM CST to July 31, 11:59 PM CST
Where
Montague forecast zone
Crop damage
$1,000
Reported by
Other Federal Agency
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

The county received less than an inch of rain during the month which worsened agricultural conditions across the area. By the end of the month, the county was classified in a severe drought (D2).

Drought, Wise

When
July 17, 12:00 AM CST to July 31, 11:59 PM CST
Where
Wise forecast zone
Crop damage
$1,000
Reported by
Other Federal Agency
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

The county received less than an inch of rain during the month which worsened agricultural conditions across the area. By the end of the month, the county was classified in a severe drought (D2).

Drought, Jack

When
July 17, 12:00 AM CST to July 31, 11:59 PM CST
Where
Jack forecast zone
Crop damage
$1,000
Reported by
Other Federal Agency
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

The county received less than an inch of rain during the month which worsened agricultural conditions across the area. By the end of the month, the county was classified in a severe drought (D2).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401439, 401440, 401441.